Adverse Events in HIV- infected Children on Antiretroviral Therapy at a Teaching Hospital in Lagos, Nigeria: A Retrospective Study
|Oshikoya KA1,2*, Lawal S3, Oreagba IA3, Awodele O3, Olayemi SO3, Iroha EO4,5, Ezeaka VC4,5, Temiye EO4,5, Akinsulie AO4,5, Opanuga O4, Adeyemo T4, Lesi F4 and Akanmu AS4,6|
|1Academic Division of Child Health, Medical School in Derby, University of Nottingham, Royal Derby Hospital, Uttoxeter Road, Derby DE22 3DT, United Kingdom|
|2Department of Pharmacology, Lagos State University College of Medicine, Ikeja, Lagos, Nigeria|
|3Department of Pharmacology, College of Medicine, University of Lagos, Idiaraba, Lagos, Nigeria|
|4APIN Clinic, Lagos University Teaching Hospital, Lagos, Nigeria|
|5Department of Paediatrics, College of Medicine, University of Lagos, Idiaraba, Lagos, Nigeria|
|6Department of Haematology and Blood Transfusion, College of Medicine, University of Lagos, Idiaraba, Lagos, Nigeria|
|*Corresponding Author :||Kazeem Adeola Oshikoya
Academic Division of Child Health
Medical School in Derby, University of Nottingham
Royal Derby Hospital, Uttoxeter Road
Derby DE22 3DT, United Kingdom
E-mail: [email protected]
|Received August 18, 2012; Accepted October 01, 2012; Published October 03, 2012|
|Citation: Oshikoya KA, Lawal S, Oreagba IA, Awodele O, Olayemi SO (2012) Adverse Events in HIV- infected Children on Antiretroviral Therapy at a Teaching Hospital in Lagos, Nigeria: A Retrospective Study. Adv Pharmacoepidem Drug Safety 1:117. doi:10.4172/2167-1052.1000117|
|Copyright: © 2012 Oshikoya KA, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
Background: Highly active antiretroviral therapy (HAART) program requires adequate monitoring of the potential adverse events to the antiretroviral (ARV) drugs. We investigated the ARV drug combinations prescribed for HIV- infected children and their suspected adverse events.
Methods: This is a retrospective and descriptive study involving HIV- infected children less than 15 years old who received treatment at the APIN clinic, Lagos University Teaching Hospital (LUTH) in Nigeria. The case files of 80 patients initiated on HAART, between January 2008 and December 2009, were reviewed. Their demographics, clinical details and medication use, the prescribed HAART regimen, and the suspected clinical and laboratory adverse events were extracted.
Results: The patients were female (46; 57.5%) preponderant with a median age of 3 (IQR: 1.1-6.0) years. Zidovudine- lamivudine- nevirapine (AZT-3TC-NVP) combination (74; 92.5%) was the most frequently prescribed first-line regimen. Thirty three patients changed their first-line HAART to abacavir-lamivudine-lopinavir boosted with ritonavir (ABC-3TC-LVP/r) (11; 33.3%), and zidovudine- lamivudine- abacavir- lopinavir boosted with ritonavir (AZT-3TC-ABC-LVP/r) (8; 24.2%) combinations. Of the 80 patients included in the study, 38(47.7%) experienced 142 adverse events. The most frequently experienced clinical adverse events were nevirapine-induced skin rashes (93; 65.5%), vomiting (19; 13.4%), and pallor (12; 8.5%). Macrocytosis (22/72; 30.6%), anaemia (6/72; 8.3%), and thrombocytopenia (2/72; 2.8%) were the commonest haematological adverse events associated with zidovudine.
Conclusions: The HAART regimens used for HIV-infected children in this study have a good safety profile. Their few adverse events suggest a need for prospective pharmacovigilance to effectively monitor the toxicities of ARV drugs.